Florida, 2005

Flooding in Florida, April 1 to 3, 2005

April 1 to 3, 2005 · NWS TAE · 2 events in 2 counties and zones

2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 1, 4:37 AM EST, 23 minutes earlier.

Area forecast discussion, Apr 1, 4:37 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
437 AM EST FRI APR 1 2005

.SYNOPSIS...A POTENT SHORT WAVE TROUGH IS PIVOTING ACROSS THE SRN
PLAINS THIS MORNING. A WAVE OF LOW PRESSURE HAS DEVELOPED ON A
SURFACE FRONT OVER LA. A COASTAL FRONT APPEARS TO BE DEVELOPING
ESEWD FROM THE LOW TO JUST OFF THE N CENTRAL GULF COAST. STRONG TO
SEVERE STORMS HAVE BEEN WIDESPREAD ACROSS THE N CENTRAL GULF STATES
OVERNIGHT.

&&

.SHORT TERM...TODAY THROUGH SUN.
THE SHORT WAVE IS EXPECTED TO SWEEP EWD ACROSS THE GULF STATES FROM
THIS AFTERNOON THROUGH TONIGHT. THE SURFACE LOW WILL RIDE NEWD
ACROSS THE TN VALLEY TODAY. THE TRAILING COLD FRONT WILL PUSH ACROSS
THE FORECAST AREA TONIGHT. A SQUALL LINE OF THUNDERSTORMS WILL
PRECEDE THE FRONTAL PASSAGE LATER TODAY WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREAT. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE ALONG AND JUST N OF THE DEVELOPING WARM FRONT. WE
ANTICIPATE ADDITIONAL CONVECTIVE WATCHES TO BE ISSUED FOR OUR
FORECAST AREA LATER TODAY AND SPOTTER ACTIVATION WILL BE INITIATED.
FOR ADDITIONAL DETAILS...SEE THE LATEST DAY ONE SPC CONVECTIVE
OUTLOOK (SWODY1, WMO HEADER ACUS01 KWNS) AND LOCAL HAZARDOUS WEATHER
OUTLOOK (HWOTAE, WMO HEADER FLUS42 KTAE).

AFTER THE CONVECTION CLEARS THE AREA, A VERY TIGHT GRADIENT WILL SET
UP ACROSS THE AREA ON SAT. WE SHOULD EASILY SEE LAKE WIND ADVISORY
CONDITIONS DEVELOP, POSSIBLY EVEN WIND ADVISORY CONDITIONS. IT WILL
NOT BE A GOOD DAY FOR BOATING, UNLESS YOUR AN EXPERT WITH SAIL
CRAFT. HIGH PRESSURE WILL BUILD OVER THE AREA ON SUN, LOWERING WINDS
DRAMATICALLY.

.LONG TERM...SUN NIGHT THROUGH THU.
HIGH PRESSURE WILL REMAIN IN CONTROL OF OUR WX THROUGH TUE. THEN WE
ARE LOOKING AT ANOTHER POTENTIAL SEVERE WEATHER EVENT FOR LATE IN
THE WEEK AS THE SURFACE HIGH MOVES E OF THE AREA ALLOWING THE GULF
TO OPEN UP, AND YET ANOTHER WHOPPER OF AN UPPER LEVEL LOW TRAVERSES
THE SERN STATES.

&&

.MARINE...WE WILL UPGRADE TO SCA FOR SEAS ACROSS OUR WRN LEGS, BUT
CAUTION SHOULD SUFFICE FOR THE ERN AREAS TODAY. THEN SMALL CRAFT
ADVISORY CONDITIONS ARE EXPECTED EVERYWHERE FOR TONIGHT INTO SAT
NIGHT DUE TO GUSTY NW WINDS. GENERALLY FOLLOWED THE WAVE WATCH FOR
SEAS, BUT EVEN THEY MAY NEED TO COME UP A FOOT OR SO. WINDS AND SEAS
WILL THEN SUBSIDE CONSIDERABLY FOR SUN AFTERNOON THROUGH TUE.

&&

.FIRE WEATHER...ALTHOUGH LOW RH DURATIONS WILL BE MARGINAL FOR SOME
OF OUR FL ZONES...WILL MAINTAIN THE WATCH FOR SAT DUE TO THE VERY
STRONG WINDS WE ARE ANTICIPATING THAT AFTERNOON. RH DURATIONS WILL
EASILY BE MET ON SUN IN FL, BUT IT IS STILL A BIT EARLY FOR A WATCH.

&&

.HYDROLOGY...MANY RIVER POINTS REMAIN IN FLOOD AND THE ADDITIONAL
RAINFALL EXPECTED TODAY WILL ONLY EXACERBATE THE PROBLEM. SEVERAL
NEW FORECASTS WERE ISSUED BY THE SERFC LATE IN THE EVENING AND THEY
HAVE BEEN INCORPORATED INTO UPDATED FLSS WITH TWO NEW WARNINGS
ISSUED FOR THE CHIPOLA AT ALTHA AND FOR SEVERAL POINTS ON THE
CHOCTAWHATCHEE RIVER. WE HAVE ALSO HAD TO ISSUE AREAL FLOOD WARNINGS
FOR MANY OF OUR PANHANDLE ZONES AND A COUPLE IN SE AL. A FLOOD WATCH
REMAINS IN EFFECT FOR OUR AL AND GA ZONES. THAT LOOKS GOOD FOR THE
MOST PART AS THE HIGHEST HPC AND RFC QPF IS N OF THE FL BORDER. WE
DO PLAN ON ADDING SOME OF OUR PANHANDLE ZONES INTO THE WATCH AND
WILL EXTEND THE EXPIRATION TIME TO THE NEXT FULL FORECAST ISSUANCE
AT 21Z.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE  76 54 66 37 / 90 70 05 00
PANAMA CITY  72 53 65 44 / ++ 50 05 00
DOTHAN       74 48 61 40 / ++ 40 05 00
ALBANY       74 50 62 39 / ++ 60 05 00
VALDOSTA     78 53 64 39 / 80 70 10 00
CROSS CITY   78 56 66 39 / 60 70 20 00

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...A FLOOD WATCH IS IN EFFECT UNTIL 3 AM CST FRIDAY.
GA...A FLOOD WATCH IS IN EFFECT UNTIL 4 PM EST FRIDAY.
FL...A FLOOD WATCH IS IN EFFECT UNTIL 3 PM CST FRIDAY FOR FLZ07>13.
     SCA FOR SEAS WRN LEGS.

&&

WOOL
Hazardous weather outlook, Mar 31, 5:22 AM EST, 23 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
522 AM EST THU MAR 31 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-312300-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
522 AM EST THU MAR 31 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL BUT THE
SOUTHEAST FLORIDA BIG BEND TODAY AND TONIGHT AND A MODERATE RISK FOR
RIP CURRENTS TODAY...

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL BUT THE
SOUTHEAST FLORIDA BIG BEND TODAY AND TONIGHT. A COLD FRONT WILL SAG
SOUTH INTO CENTRAL GEORGIA AND ALABAMA THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF THIS BOUNDARY WILL MOVE INTO THE
REGION THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY
BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THIS FRONT WILL
STALL JUST NORTH OF OUR FORECAST AREA THIS EVENING AND LIFT NORTH AS
A WARM FRONT OVERNIGHT AS A MUCH STRONGER LOW PRESSURE SYSTEM
DEVELOPS OVER THE LOWER MISSISSIPPI AND LIFTS TO THE NORTHEAST. A
SQUALL LINE IS EXPECTED DEVELOP AHEAD OF A STRONG COLD FRONT AND
MOVE TOWARD OUR SOUTHEAST ALABAMA AND EASTERN FLORIDA PANHANDLE ZONES
BY DAYBREAK FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE AS THE SQUALL LINE
ADVANCES FROM WEST TO EAST ACROSS THE TRI-STATE REGION FRIDAY. THE
LINE OF STORMS MAY CONTAIN BOW ECHOES PRODUCING DAMAGING WINDS AND
LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE SEVERE
WEATHER THREAT WILL END LATE ON FRIDAY OVER ALL BUT THE EASTERNMOST
ZONES AS THE STRONG COLD FRONT PASSES THROUGH. THE SEVERE WEATHER
THREAT SHOULD END OVER THE VALDOSTA REGION AND THE EASTERN BIG BEND
EARLY SATURDAY MORNING. THE WEEKEND THROUGH THE FIRST PART OF NEXT
WEEK WILL BE DRY WITH RAIN CHANCES RETURNING ON WEDNESDAY AS ANOTHER
LOW PRESSURE SYSTEM SENDS ANOTHER COLD FRONT OUR WAY. LOWERING
AFTERNOON RELATIVE HUMIDITIES SATURDAY AND SUNDAY AFTERNOON MAY
ENHANCE THE SPREAD OF ANY WILDFIRES THAT DEVELOP.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA BIG
BEND AND PANHANDLE BEACHES TODAY.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

.SPOTTER CALL TO ACTION STATEMENT...
SOME STORMS MAY BECOME SEVERE TODAY AND TONIGHT. SPOTTERS WILL BE
CONSIDERED ACTIVATED UPON THE ISSUANCE OF A CONVECTIVE WATCH FOR OUR
AREA.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

22-BARRY

In the hours before

Special weather statement, Apr 1, 3:09 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
309 AM EST FRI APR 1 2005

FLZ007-008-011300-
COASTAL WALTON FL-INLAND WALTON FL-
INCLUDING THE CITIES OF...DE FUNIAK SPRINGS AND SANTA ROSA BEACH
309 AM EST FRI APR 1 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
WESTERN FLORIDA PANHANDLE...EFFECTIVE UNTIL 700 AM CST FRIDAY
MORNING.

THIS WATCH INCLUDES THE FOLLOWING COUNTY:

IN FLORIDA...WALTON.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

10-BOLINSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Holmes

When
April 1, 5:00 AM EST to April 2, 8:00 PM EST
Where
Holmes forecast zone
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
28.333, -80.817

Five to eight inches of rain during a 48-hour period across the county as well as torrential rains upstream in Alabama caused flooding along the Choctawhatchee River and nearby low-lying areas. Flooding at Cerrogordo forced the evacuation of a few families. Many creeks and streams were running above their banks. Roads along the river were impassable due to high water. Many county roads were closed. Reported by the Holmes County EMA.

Flood, Washington

When
April 1, 6:00 AM EST to April 3, 6:00 AM EST
Where
Washington forecast zone
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
30.611, -85.665 (the zone’s center; the record gives no point)

Rainfall of five to eight inches during a 48-hour period and heavier amounts to the north caused flooding along the Choctawhatchee River and nearby low-lying areas. Many county and dirt roads were closed by high water. The Caryville work camp was evacuated as a precaution. The Washington County EMA declared a state of emergency.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447838, 5447900.